Traditional Naturopath & Functional Medicine Holistic Doctor San Diego Hi, I’m Dr Gaila and I help patient who suffer with belly pain, bloating and constipation and many other health conditions.Read more
Dr. Gaila Mackenzie-Strawn
CFMP, DNM, MS, DC ,CTN
On : 29 November, 2012
In : Headaches
Mononitrate: A Case Report
Author:Lawrence Robbins, M.D.
Date:Posted September 2003
Nitrates are known to precipitate headache. The case study is that of a 78 year old man who developed cluster headache from isosorbide mononitrate. He had no previous history of headache, and had been on the medication for 11 years. When the medication was discontinued, the headaches were alleviated, and the headaches began again when the medication was reinstituted. The headache was a unilateral, intense, severe pain lasting approximately 3 hours, with associated lacrimation. MRI did reveal a pituitary macroadenoma, and MRA did reveal an occlusion of the contralateral internal carotid artery.
This case is unusual in that the form of headache was cluster, in a patient without a previous history of headache. Medication as a precipitating factor for headache should be considered in new onset headaches, particularly in the elderly.
cluster headache, nitrates
Headache is a relatively common side effect of medication. Nitrates are well known to precipitate headache.1 Isosorbide mononitrate is used as a prophylactic medication for the prevention of angina. Isosorbide mononitrate stimulates cGMP production, which results in vascular smooth muscle relaxation.2 Most often, when a patient experiences a drug-induced headache, the headache occurs relatively soon after initiation of the drug. The type of headache is usually tension or migraine. Cluster headaches, or headaches with features of cluster, may occur, on rare occasions, as a consequence of medication. This case report is unusual in that the type of headache was cluster, and the headache began 10 years after initiation of the drug.
This report was accomplished by the treating neurologist via an interview with the patient, and a chart review.
The patient is a 78 year old white male with no previous history of migraine, tension, or cluster headache. Family history is positive for headache, as his mother had migraines prior to age 50, and his son had migraine headaches. Social history is positive for cigarettes until age 60. Past history is positive for coronary artery disease, s/p coronary artery bypass graft at age 68. He also has a history of mild renal insufficiency due to a bladder and kidney infection at age 61. He has a history of an increased cholesterol, on medication since age 67. The patient was in his usual state of health until he developed headaches over a one week period. The headaches were only left-sided, and described as a ‘red-hot iron poking from above my eye thru to the back’. The intensity was severe. The pain was accompanied by lacrimation of the eye on the affected side but no nasal discharge. There was no nausea or photophobia. The headache would begin 2 hours after he took his morning medications. The headache duration was 2 to 6 hours, averaging 3 hours, at which point the pain would quickly resolve. During the pain, the patient would pace back and forth. Ice and heat did not help. Medications at the time of headache onset included: 1 Isosorbide mononitrate, 30mg of the extended-release formulation every morning 2 Diltiazem HCL, extended release, 120mg every morning 3 Pentoxifylline, 400mg every morning 4 Simvastatin, 40mg each night 5 Doxazosin Mesylate, 1mg at night 6 Aspirin, 325mg and folic acid, 400mg, one of each in the morning. He had been on each of these medications for 11 years. The patient had a normal neurologic exam, with no ptosis, visual field changes, or pupillary changes. MRA revealed an occluded right internal carotid artery. The left side was normal. The right carotid occlusion was an old finding. MRI revealed a 2.0×2.2×2.8 cm pituitary macroadenoma, extending into the right cavernous sinus. An endocrine work-up, including prolactin and thyroid studies, was normal. Sedimentation rate was normal. Oxygen therapy alleviated the headache for one week, but soon became ineffective. Oxycodone was moderately effective for the cluster headache. Two sets of Botulinum toxin type A injections resulted in no relief, and he had one month of ptosis as an adverse event. Intranasal Lidocaine, and hydrocodone/acetaminophen tablets failed to produce any relief. After 3 months of daily headaches, the isosorbide was discontinued, despite the need for the medication as an antianginal. The headaches immediately disappeared, and began again when the medication was restarted. The dose was decreased to 15mg each morning, which did not result in any headache. For the next year, the patient remained headache-free on the lower dose of isosorbide. The pituitary tumor was then resected without complications.
The antianginal isosorbide mononitrate has been known to precipitate headache.2 This case is unusual in that the form of headache was cluster. In addition, this patient had been on the isosorbide for over 10 years prior to the headache onset. Discontinuation of the isosorbide alleviated the headaches. It is possible, in this case, that the presence of the pituitary tumor (macroadenoma) played some role in the evolution of the cluster headaches. However, he remained headache-free when the isosorbide mononitrate was discontinued, and the cluster headaches returned as soon as the medication was restarted. It has previously been reported that nitroglycerin will induce a cluster headache, approximately 30 to 40 minutes after nitroglycerin is given.1 During a cluster cycle, 1mg of sublingual nitroglycerin will precipitate an attack in almost all patients.3 The mechanism of action may be activation of the trigeminovascular system, and not direct vasodilation.4 The headache occurs after the vasodilatation is no longer present (the peak vascular effects of nitroglycerin occur within several minutes of administration, and are gone within 30 minutes).5 Medications are often a trigger for headache. This case suggests that medication should be considered as a trigger for new-onset headache, even when the patient has utilized a medication for many years.